Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 1997, 10:28 AM CDT for Andrews County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1997, 10:28 AM CDT (15:28 UTC)
- Expired
- May 31, 1997, 11:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
532 WUUS1 KMAF 311530 RRA SVRMAF TXC003-311600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1028 AM CDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SOUTHWESTERN ANDREWS COUNTY AT 1025 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 25 MILES WEST OF ANDREWS OR 16 MILES SOUTHWEST OF FRANKEL CITY MOVING SOUTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...BUT MAY CROSS HIGHWAY 115 BY 1050 AM CDT. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJT/JLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM CDT, 14 minutes earlier.
Area forecast discussion, May 31, 10:14 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT NATIONAL WEATHER SERVICE MIDLAND TX 1011 AM CDT SAT MAY 31 1997 WDLY SCT TSRA EXTENDING FROM LEA CNTY NM TO NE OF FST DECREASING IN INTENSITY AND SHOULD DISSIPATE AROUND NOON CDT. 12Z MAF SOUNDING RATHER WORKED OVER BY CONVECTION...AND SIGNIFICANTLY COOLER BELOW 700 MB DUE TO WET BULB COOLING AND FROPA. FCST HIGHS OF LWR 80S OVER PERMIAN BASIN STILL ATTAINABLE AS 12Z UA DATA SHOWED WK CAA UP TO H7 THIS MRNG. MTN AREAS AND TRANS-PECOS STILL SHOW BEST INSTBY AXIS THIS EVE...BUT MAY HAVE TROUBLE RECOVERING UNTIL LATE AFTN GIVEN CURRENT ACTIVITY. STRONG H7 CAP STILL IN PLACE FARTHER W PER 12Z EPZ SOUNDING...SO CURRENT FCSTS OF 80 PCNT CHC NO RAIN LOOK GOOD. NO CHGS SUGGESTED. TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:04 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 61 min |
| May 31, 7:13 AM CDT | Severe Thunderstorm Warning | MAF | Crane | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.